Alert archive / New York / High Wind Watches in 2012

High Wind Watch 3, NWS Albany, NY

December 20, 2012Berkshire County, Massachusetts; Bennington County, Windham County, Vermont; Greene County, Schoharie County, Ulster County, New York

NWS Albany, NY issued this high wind watch at Dec 20, 2012, 4:25 AM EST for Berkshire County, Massachusetts; Bennington County, Windham County, Vermont; Greene County, Schoharie County, Ulster County, New York. It took effect at Dec 21, 2012, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2012, 4:25 AM EST (09:25 UTC)
In effect from
Dec 21, 2012, 12:00 AM EST
Expired
Dec 20, 2012, 12:05 PM EST
In force
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Greene County, NY, Schoharie County, NY, Ulster County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WWUS71 KALY 200925
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
425 AM EST THU DEC 20 2012


MAZ001-025-NYZ047-058-063-VTZ013-014-202130-
/O.NEW.KALY.HW.A.0003.121221T0500Z-121221T1800Z/
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN GREENE-
WESTERN ULSTER-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...
GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...COBLESKILL...
MIDDLEBURGH...HUNTER...TANNERSVILLE...WINDHAM...SUNDOWN...
ELLENVILLE...WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...
PHOENICIA...BENNINGTON...JACKSONVILLE...NEWFANE
425 AM EST THU DEC 20 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON.

* LOCATIONS...EASTERN CATSKILLS...SOUTHERN GREENS AND THE
  BERKSHIRES. 

* HAZARDS...HIGH WINDS.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THE WIND WILL INCREASE IN STRENGTH THIS
  EVENING...POTENTIALLY BECOMING QUITE STRONG OVERNIGHT INTO
  FRIDAY AFTERNOON.

* IMPACTS...POWERFUL GUSTS MIGHT BRING DOWN TREES LIMBS WHICH
  COULD RESULT IN SCATTERED POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
703 
WWUS71 KALY 201705
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EST THU DEC 20 2012

MAZ001-VTZ013-014-210115-
/O.UPG.KALY.HW.A.0003.121221T0500Z-121221T1800Z/
/O.NEW.KALY.HW.W.0005.121221T0500Z-121221T1800Z/
NORTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...BENNINGTON...
JACKSONVILLE...NEWFANE
1205 PM EST THU DEC 20 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...SOUTHERN GREEN MOUNTAINS OF VERMONT AND THE NORTHERN
  BERKSHIRES OF WESTERN MASSACHUSETTS.

* HAZARDS...STRONG AND DAMAGING WINDS.

* WINDS...SOUTHEAST AT 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...WIND SPEEDS WILL INCREASE THIS EVENING...BECOMING
  STRONG OVERNIGHT THROUGH FRIDAY MORNING.

* IMPACTS...STRONG WIND GUSTS WILL LIKELY BRING DOWN SOME TREES
  AND TREE LIMBS...WHICH COULD RESULT IN SCATTERED OR EVEN
  WIDESPREAD POWER OUTAGES. ALSO LOOSE OBJECTS MAY BE PROPELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MAZ025-NYZ047-058-063-210115-
/O.UPG.KALY.HW.A.0003.121221T0500Z-121221T1800Z/
/O.NEW.KALY.WI.Y.0010.121221T0500Z-121221T1800Z/
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...GREAT BARRINGTON...LEE...LENOX...
HOUSATONIC...COBLESKILL...MIDDLEBURGH...HUNTER...TANNERSVILLE...
WINDHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...
KERHONKSON...NAPANOCH...PHOENICIA
1205 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...EASTERN CATSKILLS AND SOUTHERN BERKSHIRES.

* HAZARDS...STRONG WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WIND SPEEDS WILL INCREASE THIS EVENING...BECOMING
  STRONG OVERNIGHT THROUGH FRIDAY MORNING.

* IMPACTS...STRONG WIND GUSTS MAY BRING DOWN SOME TREES OR TREE
  LIMBS...WHICH COULD RESULT IN SCATTERED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

CTZ001-NYZ032-033-038-042-043-048-051-054-061-066-082-084-210115-
/O.NEW.KALY.WI.Y.0010.121221T0500Z-121221T1800Z/
NORTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY-
WESTERN ALBANY-EASTERN RENSSELAER-EASTERN COLUMBIA-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHERN WASHINGTON-
INCLUDING THE CITIES OF...TORRINGTON...ATWELL...BIG MOOSE...
EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD...OLD FORGE...
SPECULATOR...ILION...HERKIMER...LITTLE FALLS...MOHAWK...
FRANKFORT...DOLGEVILLE...WARRENSBURG...WHITEHALL...GRANVILLE...
DELANSON...ESPERANCE...DUANESBURG...ALTAMONT...HOOSICK FALLS...
CHATHAM...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...
AMENIA...MILLERTON...NORTHVILLE...MAYFIELD...HUDSON FALLS...
FORT EDWARD...CAMBRIDGE...GREENWICH
1205 PM EST THU DEC 20 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
FRIDAY.

* LOCATIONS...WESTERN AND SOUTHERN ADIRONDACKS...WESTERN MOHAWK
  VALLEY...HELDERBERGS...LAKE GEORGE REGION...TACONICS...AND
  NORTHERN LITCHFIELD HILLS.

* HAZARDS...STRONG WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...WIND SPEEDS WILL INCREASE THIS EVENING...BECOMING
  STRONG OVERNIGHT THROUGH FRIDAY MORNING.

* IMPACTS...STRONG WIND GUSTS MAY BRING DOWN SOME TREES OR TREE
  LIMBS...WHICH COULD RESULT IN SCATTERED POWER OUTAGES. ALSO
  LOOSE OBJECTS MAY BE PROPELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this high wind watch went out at Dec 20, 4:17 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 20, 4:17 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
417 AM EST THU DEC 20 2012

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE OUR WEATHER TODAY AS SUNSHINE SLOWLY
BECOMES FILTERED WITH INCREASING CLOUDS THIS AFTERNOON. A STRONG
STORM SYSTEM WILL IMPACT THE AREA TONIGHT INTO FRIDAY WITH
SIGNIFICANT PRECIPITATION AND HIGH WINDS POSSIBLE. A MUCH COLDER
AIR MASS WILL SETTLE IN FOR THE WEEKEND BEHIND THIS STORM.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RATHER TRANQUIL DAY IS IN STORE FOR THE REGION AS A PRONOUNCED
RIDGE ALOFT COINCIDING WITH A 1024MB SURFACE HIGH WILL BE
TRANSIENT TODAY. SO THE SUNSHINE WE WILL SEE THIS MORNING WILL
GRADUALLY BECOME MORE FILTERED AS THE POWERFUL STORM ACROSS THE
CENTER OF THE NATION APPROACHES. MOS GUIDANCE IS FAIRLY SIMILAR
AND PER FORECAST MIXING LAYER HEIGHTS BETWEEN 925-950MBS WE SHOULD
TOP OUT NEAR 40F FROM THE CAPITAL REGION AND SOUTHWARD INTO THE
HUDSON RIVER VALLEY WITH 30S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
...POTENT STORM TO IMPACT THE REGION TONIGHT INTO FRIDAY...

A VERY CHALLENGING PERIOD OF WEATHER WITH EXTENSIVE COLLABORATION
FROM HPC AND SURROUNDING FORECAST OFFICES. WE WILL ISSUE A HIGH
WIND WATCH FOR PORTIONS OF THE CATSKILLS...BERKSHIRES...SOUTHERN
GREENS AND A WINTER STORM WATCH FOR THE ADIRONDACKS WITHIN OUR CWFA.

ALL AVAILABLE GUIDANCE IS IN RATHER EXCELLENT AGREEMENT THAT THE
POTENT UPSTREAM STORM WILL CLOSE OFF ALOFT AND DEVELOP A SECONDARY
SURFACE WAVE OVER THE MID ATLANTIC REGION AND RAPIDLY TRACK NORTH
ACROSS EASTERN NEW YORK THROUGH FRIDAY. STANDARD DEVIATIONS OF THE
LOW LEVEL WINDS EXCEED 5 /BOTH U AND V COMPONENTS/ WITH PWAT
ANOMALIES BETWEEN +1 AND +3. SO THE POTENTIAL FOR MODERATE TO
HEAVY PRECIPITATION EVENT IS INCREASING ALONG WITH THE DAMAGING
WIND GUSTS POTENTIAL. FURTHERMORE...WITH THE SECONDARY SURFACE
LOW DEVELOPMENT...THE LOW LEVEL NORTHERLY AGEOSTROPHIC FLOW
INCREASES WHICH COMPLICATES THE THERMAL PROFILE ALONG WITH WET
BULB PROCESSES.  LETS TAKE EACH HAZARD SEPARATELY...

1. WINDS...ALL AVAILABLE GUIDANCE SUGGEST THOSE 850MB AND 925MB WINDS
WILL BE IN EXCESS OF 50KTS TONIGHT INTO FRIDAY MORNING. WHILE THE
MAGNITUDE IS IMPRESSIVE...THE ORIENTATION WILL BE FROM THE
SOUTHEAST WHICH PREVIOUS EVENTS SUGGEST THE HIGHER TERRAIN OF THE
BERKSHIRES...CATSKILLS...SOUTHERN GREENS AND ADIRONDACKS WILL BE
THE MOST SUSCEPTIBLE FOR DAMAGING WIND GUSTS. WITH THE EXCEPTION
OF THE ADIRONDACKS /MORE ON THAT IN A MOMENT/...WE WILL HOIST A
HIGH WIND WATCH FOR THOSE REGIONS WITH ELEVATIONS AT AND ABOVE
1000 FEET. THE 0-30AGL WINDS FROM THE MODELS THIS MORNING ALSO
SUPPORT VALUES CLOSE TO 60KTS ACROSS THESE AREAS...BUT QUESTION
REMAINS JUST HOW MUCH WOULD EFFECTIVELY MIX DOWN...HENCE THE HIGH
WIND WATCH AT THIS TIME.

2. RAINFALL...SEE THE HYDRO SECTION FOR FURTHER DETAILS. BUT WITH
HIGHER THAN NORMAL PWATS AND THOSE WIND MAGNITUDES...EFFECTIVE
PRECIP EFFICIENCY SHOULD RESULT IN 1-3 INCHES. THOSE HIGHER VALUES
ARE EXPECTED INTO PORTIONS OF THE CATSKILLS WITH A 6-9HR WINDOW OF
SOUTHEAST WINDS AND INTO THE BERKS AND SOUTHERN GREENS WITH ALSO
FAVORABLE UPSLOPE CONDITIONS. AT THIS TIME...NOT EXPECTING TOO
MANY ISSUES WITH FLOODING BUT SOME MINOR ISSUES.

3. WINTRY SIDE...THE 00Z AND 06Z NAM12 ALONG WITH THE GLOBAL
MODELS PAINT A RATHER TIGHT THERMAL GRADIENT ACROSS THE ADIRONDACK
REGION. THE COMBINATION OF THAT INCREASING AGEOSTROPHIC FLOW FROM
THE NORTH...DYNAMICAL COOLING PROCESSES...HIGH WIND POTENTIAL AND
MOST OF THIS PRECIP FALLING AT NIGHT WITH THE LOWEST SUN ANGLE OF
THE YEAR ALL POINT TOWARD A SNOW/SLEET AND WIND HAZARDS. LATEST
QPF/S FROM THE HPC-RFC-NCEP MODEL SUITE ALL POINT TOWARD AT LEAST
THREE QUARTERS OF AN INCH WITHIN 6-9 HOURS OVERNIGHT AND FRIDAY
MORNING. WINTER WEATHER DESK AT HPC ALSO SUGGEST ACCUMULATIONS
WILL BE CLOSE TO WARNING CRITERIA. AFTER SEVERAL COLLABORATIVE
DISCUSSIONS...WE DECIDED TO PLACE A WINTER STORM WATCH FOR THE
COMBINATION OF THE SNOW/SLEET AND WINDS FOR A POTENTIAL HIGH
IMPACT EVENT. IF LATER GUIDANCE POINTS DIFFERENTLY...THIS WATCH
WILL ALLOW FOR SOME FLEXIBILITY WITH FUTURE HEADLINES.
AGAIN...MUCH GRATITUDE TO SURROUNDING WFOS AND HPC THIS MORNING.

THIS STORM LIFTS NORTHWARD FRIDAY MORNING WITH A PRONOUNCED DRY
SLOT WRAPPING INTO THE REGION. THIS SHOULD REDUCE THE PRECIP
INTENSITY AND WIND MAGNITUDES ACROSS THE ENTIRE THROUGH MOST OF
FRIDAY. HOWEVER...COLD ADVECTION WILL PURSUE AS STRONG UPPER LOW
TRACKS ACROSS UPSTATE NEW YORK WITH WRAP AROUND MOISTURE RESULTING
IN PERIODS OF LIGHT PRECIPITATION TRANSITIONING TO MAINLY SNOW.
THIS TREND CONTINUES INTO FRIDAY NIGHT WITH UPSLOPE FAVORED AREAS
LIKELY SEEING SNOW ACCUMULATIONS ALONG WITH CONTRIBUTIONS FROM
LAKE ONTARIO EVOLVING. ITS POSSIBLE UNTREATED SURFACES WILL BECOME
ICY AS TEMPERATURES FALL BELOW FREEZING ALONG WITH SNOWFALL.
FURTHERMORE...AS PRESSURE GRADIENT INCREASES FRIDAY NIGHT...SOME
BLOWING OF THE SNOWFALL COULD REDUCE VISIBILITIES.

THIS STORM WILL SLOWLY LIFT NORTHWARD ON SATURDAY WITH A GRADUAL
REDUCTION IN HAZARD IMPACTS THROUGH THE DAY. THOSE 850MB TEMPS ARE
EXPECTED TO PLUNGE BACK TO BELOW -10C THROUGH THE FIRST FULL DAY
OF WINTER /WINTER OFFICIALLY ARRIVES DECEMBER 21ST AT 612 AM/.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UNFORTUNATELY THERE IS ACTUALLY MORE UNCERTAINTY IN THE LONG RANGE
COMPUTER MODELS THEN THIS TIME LAST NIGHT.

THE EXTENDED PERIOD BEGINS WITH THE 00Z GFS AND 00Z EUROPEAN IN GOOD
AGREEMENT...BOTH INDICATING RETREATING LOW PRESSURE INTO THE
CANADIAN MARITIME...STILL BUFFETING THE REGION WITH SOME WIND AND
UPSLOPE SNOWS SATURDAY NIGHT.

HIGH PRESSURE FROM SOUTHERN CANADA WILL THEN BUILD DOWN ON SUNDAY
PERHAPS WITH AN ADDITIONAL TROUGH OR COLD FRONT. WHILE THIS FEATURE
WOULD BE MAINLY DRY...MORE LAKE ENHANCED MOISTURE COULD MEAN A
CONTINUATION OF SNOW SHOWERS MAINLY ACROSS THE ADIRONDACKS...MOHAWK
VALLEY AND NORTHERN CATSKILLS. ADDITIONAL SNOWFALL AMOUNTS LOOK
FAIRLY LIGHT.

LINGERING LAKE EFFECT STILL COULD PERSIST INTO SUNDAY NIGHT IN THE
SAME AREAS BEFORE FINALLY WINDING DOWN ON MONDAY.

OUTSIDE THESE AREAS...THE VAST MAJORITY OF OUR REGION SHOULD BE DRY
WITH A DECREASE IN CLOUDINESS AND WIND.

A WEAK CLIPPER WAS APPARENTLY IN THE LAST RUN OF THE GGEM/EURO AND
GFS. WITH THE EXCEPTION OF THE CANADIAN GGEM...THIS FEATURE APPEARS
TO BE GONE. FOR NOW...DECIDED NOT TO INCLUDE ANY POPS ON MONDAY
NIGHT KEEPING IT ACROSS OUR REGION.

TUESDAY (CHRISTMAS DAY)...IS WHERE THE 00Z EURO AND 00Z GFS REALLY
BEGIN TO DIVERGE. NOW...THE GFS IS ENTIRELY DRY ON TUESDAY AS HIGH
PRESSURE HOLDS OVER THE REGION (WHICH IS EXACTLY WHAT THE EURO
INDICATED LAST NIGHT). HOWEVER...NOW THE EURO INDICATED A WEAK
SYSTEM (NOT THE CLIPPER) CAUSE IT WILL HAVE ORIGINATED TO OUR
SOUTHWEST...BRINGING SOME PRECIPITATION...PRIMARILY AS SNOW FOR
CHRISTMAS DAY INTO TUESDAY NIGHT.

WEDNESDAY LOOKS MAINLY DRY BUT THE EURO STILL INDICATES SOME
LINGERING LIGHT SNOW POSSIBLE.

A MORE SIGNIFICANT STORM SYSTEM MAY IMPACT THE REGION LATE WEDNESDAY
INTO THURSDAY...BUT THE TRACK OF THE STORM IS NOW IN PLAY WITH THE
EURO CONTINUING TO TRACK IT TO OUR WEST...WHILE THE GFS ITS ENSEMBLE
MEMBERS NOW HAVE THE TRACK FURTHER EAST. WE WILL HAVE TO MONITOR
WITH POSSIBLE IMPACTS TO POST-CHRISTMAS TRAVEL.

OVERALL TEMPERATURES LOOK TO BE AT SLIGHTLY BELOW NORMAL LEVELS FOR
LATE DECEMBER. LOOK FOR HIGHS GENERALLY IN THE 30S VALLEYS ON
SUNDAY...20S HIGHER ELEVATIONS. HIGHS ON MONDAY-WEDNESDAY WILL ONLY
BE IN THE UPPER 20S TO MID 30S MOST VALLEY LOCATIONS...BUT ONLY THE
UPPER TEENS TO MID 20S HIGHER TERRAIN.

OVERNIGHT LOWS WILL GENERALLY BE AROUND 20 IN THE HUDSON VALLEY FROM
ALBANY SOUTHWARD WHILE TEENS AND EVEN SINGLE NUMBERS WILL BE THE
LOWS OVER THE HIGHER TERRAIN. A FEW SPOTS THAT END UP RECEIVING THE
MOST SNOW COVER IN THE ADIRONDACKS AND SOUTHERN GREENS COULD DIP
BELOW ZERO FOR THE FOR TIME THIS WINTER.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
NO WEATHER RELATED AVIATION PROBLEMS THROUGH TODAY.

ASIDE FROM CIGS FLIRTING WITH THE MVFR/VFR THRESHOLD AT KPSF...THE
CLOUDS OF EARLIER THIS EVENING WERE IN THE PROCESS OF BREAKING UP.
WE EXPECT THIS TREND TO CONTINUE AND EVENTUALLY AT KPSF THE
PRIMARILY VFR CIG WILL BECOME SCATTERED AT OR BEFORE DAYBREAK. WE
DID THROW A TEMPO MVFR CIG (OVC030) BETWEEN 04Z-06Z.

OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH TODAY WITH LIGHT AND
SOMEWHAT VARIABLE WINDS UNDER 10KTS AS WELL AS UNRESTRICTED
VISIBILITY. ONCE WE GET RID OF THESE STRATO-CU CLOUDS...SENSIBLE
CLOUDS WILL BE FEW AND FAR BETWEEN. WE WILL NOTICE AN INCREASE IN
HIGH CLOUDS OVER 12,000 FEET DURING THE AFTERNOON AND EARLY EVENING.

LATER THIS EVENING...THE CLOUDS WILL LOWER AND THICKEN AS SOME
SHOWERS OF RAIN OR MIXED PRECIPITATION MIGHT BREAK OUT BEFORE THE
MAIN BATCH...WHICH DOES NOT LOOK TO ARRIVE UNTIL AROUND OR AFTER
MIDNIGHT. WE THREW VCSH IN THE TAFS (02Z/KPOU...03Z/KPSF...03Z
KALB...04Z/KGFL).

THIS NEXT STORM SYSTEM...TRACKING FROM MISSOURI...WILL  IMPACT ALL
THE TAF SITES OVERNIGHT INTO MUCH FRIDAY. THESE POTENTIAL IMPACTS
INCLUDE A WINTRY MIX (MAINLY AT KGFL) BEFORE DAWN FRIDAY...HEAVY
RAIN AT ALL THE TAFS/LLWS RIGHT AROUND THE MORNING PEAK ON
FRIDAY...AND OF COURSE LOW MVFR/IFR CONDITIONS DUE TO CIGS AND
REDUCED VISIBILITY. THE PRECIPITATION MIGHT END AS A BRIEF PERIOD OF
SNOW OR SNOW SHOWERS.

OUTLOOK...
THU NT-FRI...SUB-VFR. RA LIKELY...POSSIBLY ENDING AS -SN. BREEZY.
FRI NT-SUN...VFR. CHC SUB-VFR -SHSN CIG. WINDY.
SUN NT-MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
MODERATE TO HEAVY RAINFALL EVENT EXPECTED TONIGHT INTO FRIDAY
MORNING.

SHOULD SIGNIFICANT RAINFALL OCCUR...SOME HYDRO PROBLEMS MAY
DEVELOP. AS OF NOW...QPF WITH THIS SYSTEM IS EXPECTED TO BE
BETWEEN ONE AND TWO INCHES ACROSS THE AREA...WITH AS
HIGH AS 3 INCHES POSSIBLE FOR THE CATSKILLS. HIGH RIVER FLOWS ARE
EXPECTED BY THE END OF THE WORK WEEK...AND WE WILL HAVE TO MONITOR
POTENTIAL FOR SOME FLOODING. CURRENT RIVER FORECASTS INDICATE A RISE OF
2 TO 4 FEET ON MOST AREA RIVERS AND STREAMS BASED ON THE ABOVE
RAINFALL AMOUNTS. GREATER RISES WOULD OCCUR IF RAINFALL IS HEAVIER
THAN EXPECTED. FURTHERMORE...TIDAL ISSUES MAY DEVELOP FOR THE KPOU
AREA WITH THE NEXT HIGH TIDE FRIDAY MORNING AS STRONG SOUTHEAST
WINDS WILL FUNNEL WATER NORTHWARD.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     NYZ047-058-063.
     WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING
     FOR NYZ032-033-042.
MA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     MAZ001-025.
VT...HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     VTZ013-014.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...HWJIV
AVIATION...HWJIV
HYDROLOGY...BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Dec 19, 9:32 PM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
932 PM EST WED DEC 19 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
932 PM EST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...OVERNIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A POTENT STORM SYSTEM IS EXPECTED TO IMPACT THE AREA FROM THURSDAY
NIGHT INTO THE FIRST HALF OF THE WEEKEND WITH POTENTIALLY MULTIPLE
HAZARDS. INITIALLY A WINTRY MIX OF SNOW...SLEET AND RAIN ARE
POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING...WITH ANY SNOW OR SLEET
OCCURRING MAINLY ACROSS HIGHER TERRAIN AREAS.

SIGNIFICANT RAINFALL MAY ALSO OCCUR...ESPECIALLY FROM THE CAPITAL
REGION SOUTHWARD INTO FRIDAY. THE POTENTIAL FOR SOME RIVER FLOODING
WILL BE CLOSELY MONITORED.

STRONG SOUTHEAST WINDS MAY ALSO DEVELOP...ESPECIALLY ACROSS THE
HIGHER TERRAIN AND FAVORED AREAS WHERE CHANNELING OCCURS.

FINALLY...WITH THE SPRAWLING STORM EXPECTED TO ONLY GRADUALLY PULL
AWAY DURING THE WEEKEND...A PROLONGED PERIOD OF SNOW SHOWERS MAY SET
UP OVER SOME MOUNTAIN LOCATIONS AND ESPECIALLY THE WESTERN
ADIRONDACKS. SOME LAKE EFFECT SNOW IS ALSO EXPECTED. MODERATE TO
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE.

DETAILS REGARDING THE EVOLUTION OF THIS STORM ARE UNCERTAIN AT
THIS TIME...SO PLEASE STAY TUNED FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 12:05 PM ESTHigh Wind WarningALYBerkshire25 hr
Dec 20, 12:05 PM ESTWind AdvisoryALYBerkshire25 hr
Dec 20, 4:19 AM ESTWinter Storm WatchALYHamilton, Herkimer, Warren11 hr
Dec 20, 3:10 PM ESTWinter Weather AdvisoryALYFulton, Hamilton, Herkimer, Warren18 hr

Nearby

High Wind Watches in New York, 2012High Wind Watches in Vermont, 2012High Wind Watches in Massachusetts, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.